General

CaseStudy20112016

Created by:

 
20 Nov 2016 - General
 

An elderly gentleman, with background of stroke, hypertension, ischaemic heart disease, peripheral vascular disease, mild cognitive impairment and chronic obstructive lung disease, was admitted to hospital due to 3 days history of bloody diarrhoea. He was recently discharged from hospital around 5 days ago, after being treated with a course of antibiotic for his infective exacerbation of chronic obstructive lung disease, with 1 week of hospital stay. He was well after discharged, but started to develop bloody diarrhoea up to 5-6 times a day since 3 days ago, accompany with slight minimal general abdominal discomfort. On examination, there was minimal tenderness around abdomen. Blood tests showed normal full blood count, with slight elevated inflammatory marker (CRP). X-ray of abdomen and chest were normal. What is your working diagnosis ? What are the investigation and treatment for this patient ?

The clinical practice guidelines for Clostridium difficile infection in adults states that the diagnosis of CDI should be based on a combination of clinical and laboratory findings. A case definition for the usual
presentation of CDI includes the following findings: (1) the presence of diarrhea, defined as passage of 3 or more unformed stools in 24 or fewer consecutive hours1-8; (2) a stool test result positive for the presence of toxigenic C. difficile or its toxins or colonoscopic or histo...
 (Total 84 words)
Yes, the likely working diagnosis will be Clostridium difficile infective diarrhoea. Patient is having a very high risk of getting this infection due to recent hospitalisation and antibiotic usage. Stool sample can be sent to detect clostridium difficile.. Apart from clostridium difficile, stool sample should be sent to check for culture and sensitivity for other organisms that can lead to diarrhoea. Patient should be given antibiotic (either metronidazole or vancomycin) prior to getting the res...
 (Total 106 words)
It is a probable case of antibiotic-associated diarrhoea caused by Clostridium difficile. It is also termed as pseudomembranous colitis.
C. difficile is an opportunistic pathogen which lives in the intestine and usually does not produce a problem. But if the normal bacterial flora is disrupted by any means, it grows up and produce toxin which leads to colitis. Broad spectrum antibiotics often kill the normal bacterial flora and C. defficile get the chance to grow up. It usually occurs in ho...
 (Total 126 words)